Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 241, NWS St. Louis, MO

August 3, 2004Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2004, 8:08 AM CDT for Knox County, Lewis County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 8:08 AM CDT (13:08 UTC)
Expired
Aug 3, 2004, 9:00 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 198 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 031308
SVRLSX
MOC103-111-031400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KNOX COUNTY IN NORTHEAST MISSOURI
  WESTERN LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 900 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KNOX CITY...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KNOX CITY
  LA BELLE
  LEWISTOWN
  STEFFENVILLE

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

LAT...LON 4027 9197 4025 9193 3995 9168 3996 9169
      3996 9200 4024 9220 4024 9220 4030 9208
      4030 9197

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 2:00 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT TUE AUG 3 2004

.DISCUSSION...
HOT AND HUMID CONDITIONS EXPCTD TDA WITH MID-UPR LVL RDG EXTDG FM TX
NE INTO MO...AND WK WRMFNT EXTDG FM NWRN MO SE THRU E CNTRL MO MOVG
NEWD TDA.  SHOULD NOT SEE AS MUCH CLOUD CVR TDA AS MON AS MOST OF
THE CONVECTIVE DEBRIS CLOUDINESS REMAINS N OF THE CWA...AND MUCH OF
THE LOW-MID LVL WAA CLOUDS CURRENTLY OVR CWA LIKELY TO DISSIPATE BY
LATE MRNG.  WILL CONT HT ADVSRY FOR THE AREA FOR THIS AFTN INTO THE
EARLY EVNG.  PLAN TO HAVE A LOW POP TDA OVR THE NRN PTN OF THE AREA
ALNG AND N OF THE WK WRMFNT AND WHERE ETA MDL DEPICTS THE BEST
INSTABILITY AND MID LVL MOISTURE TDA...ELSEWHERE SEE LTL FORCING OR
ADEQUATE LOW-MID LVL MOISTURE FOR TSRA PLUS A RELATIVELY CAPPED
ATMOSPHERE.  APRS TO BE A BETTER CHANCE OF PCPN LATE TGT AND WED AS
BOTH ETA AND GFS DEPICT THE MID-UPR LVL RDG WKNG OVR THE AREA AS
SHRTWVS MOV SEWD THRU THE NRN PLAINS AND GRT LKS REGION...
DRIVING A CDFNT SEWD THRU THE REGION ON WED.  GFS AND EVEN ETA MDL
SEEMS TO HAVE SOME FEEDBACK PROBLEMS AND IS TOO STG WITH INITIAL
VORT MAX AND ASSOCIATED SFC LOW ALNG FNT.  WILL LEAN TWD MORE SRN
TRACK OF ETA MDL VORT CNTR AND SFC LOW COMPARED TO GFS.  MOST OF THE
CONVECTION LTR TGT SHOULD BE ACRS IA IN REGION OF STG LOW LVL WAA ON
NOSE OF SWLY LLJ...ALTHOUGH THIS POSSIBLE MCS MAY EVENTUALLY TRACK
SEWD INTO THE EXTRM NRN PTN OF THE CWA BY EARLY WED MRNG.  AT LEAST
SCT TSRA EXPCTD ALNG CDFNT ON WED...AND INTO WED EVNG OVR THE SRN
AND ERN PTN OF THE CWA.  ETA MDL HAS A FCST OF HI K INDICES AND LOW
LI VALUES ALNG CDFNT AS IT MOVES SEWD THRU CWA ON WED.  UNSEASONABLY
COOL WX FOR LT WED NGT THRU FRI AS BOTH ETA AND GFS DISPLAY
RELATIVELY STG MID-UPR LVL NW FLOW OVR REGION WITH A STG SFC HI BLDG
SEWD THRU THE AREA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY ENTIRE AREA THIS AFTERNOON/EARLY EVENING
IL...HEAT ADVISORY ENTIRE AREA THIS AFTERNOON/EARLY EVENING

&&

GKS
Hazardous weather outlook, Aug 3, 5:44 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
544 AM CDT TUE AUG 3 2004

ILZ058>060-095>097-MOZ018-019-026-027-034>036-041100-
ADAMS IL-BROWN-GREENE IL-KNOX-LEWIS-MACOUPIN IL-MARION-MONROE-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-SHELBY-
544 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND A
PORTION OF WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE IN STORE ACROSS THE AREA TODAY AND
THIS EVENING.  HEAT INDICES WILL REACH 105 TO 110 DURING THE
AFTERNOON HOURS.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FROM 2 PM
UNTIL 7 PM TODAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A WARM FRONT
ACROSS THE REGION.  A FEW STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AS
THUNDERSTORMS DEVELOP ALONG A COLD FRONT MOVING SOUTHEASTWARD
THROUGH THE REGION.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ILZ098-099-MOZ041-042-047>052-059>064-041100-
AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-GASCONADE-JERSEY IL-
LINCOLN-MONITEAU-MONTGOMERY-OSAGE-ST CHARLES-ST LOUIS-ST LOUIS CITY-
WARREN-
544 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSOURI AND A PORTION
OF WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE IN STORE ACROSS THE AREA TODAY AND
THIS EVENING.  HEAT INDICES WILL REACH 105 TO 110 DURING THE
AFTERNOON HOURS.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FROM 2 PM
UNTIL 7 PM TODAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT AS A COLD FRONT
APPROACHES THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING
SOUTHEASTWARD THROUGH THE REGION.  A FEW STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

ILZ064-065-069-070-074-079-100>102-MOZ065-072>075-084-085-099-041100-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MADISON-
MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-ST CLAIR IL-
ST FRANCOIS-STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
544 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL
AND SOUTHEAST MISSOURI...AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE IN STORE ACROSS THE AREA TODAY AND
THIS EVENING.  HEAT INDICES WILL REACH 105 TO 110 DURING THE
AFTERNOON HOURS.  AS A RESULT A HEAT ADVISORY IS IN EFFECT FROM 2 PM
UNTIL 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY EVENING.  SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD
FRONT MOVING SOUTHEASTWARD THROUGH THE REGION.  A FEW STORMS MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:42 AM CDTSevere Thunderstorm WarningLSXMarion48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.